Colorado, 2006

Lightning Strike in Colorado, July 27, 2006

July 27, 2006 · NWS PUB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 27, 2:41 AM MST, 7 hours 49 minutes earlier.

Area forecast discussion, Jul 27, 2:41 AM MST, 7 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
341 AM MDT THU JUL 27 2006

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY...WX QUIET OVER THE REGION. RAIN OVER FAR E PLAINS HAS
MOVED E INTO KS. A FEW OTHER SHOWERS OVER THE SW MTNS ARE GRADUALLY
DISSIPATING. A FEW SHOWERS ALONG THE I-25 CORRIDOR UP NEAR FCL ARE
MOVING SOUTH.

TODAY...RIDGE OUT WEST FCST TO BUILD SIGNIFCANTLY JUST TO THE NORTH
OF THE FCST AREA AS AN UPPER LVL (200 MB) TROPOSPHERIC LOW MOVES W
OVER NM TODAY. THIS WILL SHIFT WINDS AT NEARLY ALL LEVELS TO THE NE.
IN ADVANCE OF THIS BUILDING RIDGE...A WEAK SHORT WAVE WILL MOVE
ACROSS THE AREA THIS MORNING..AND THIS SHORT WAVE IS FORCING THE
PRECIP WHICH IS OCCURRING OVER THE FCL AREA MENTIONED ABOVE. SOME OF
THESE SHOWERS COULD MAKE IT ACROSS THE N PART OF THE CWA THIS AM AND
HAVE INCLUDED A SLIGHT CHANCE OF POPS THESE AREAS. LATER TODAY
PRECIP THREAT WILL TRANSISTION OVER THE SANGRES AND SW MTNS AS
MOISTURE IS PUSHED TOWARDS THE SW. FOR THIS REASON HAVE BEST POPS
THESE REGIONS. FLOW INCREASES SO STORMS SHOULD MOVE TO THE SW AT A
PRETTY GOOD CLIP. AS FOR THE E PLAINS...SHOULD SEE LITTLE IF ANY
PRECIP AND HAVE VERY LOW POPS THESE REGIONS.

FOR TONIGHT...EXPECT PRECIP TO END AFTER MID EVENING ACROSS THE
ENTIRE DISTRICT. MAIN EXCEPTION COULD BE FAR S SANGRES MTNS AND SW
MTNS AS SOME MSTR WILL LINGER. /HODANISH

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

FRIDAY-SUNDAY...UPPER LEVEL HIGH PRESSURE ACROSS THE GREAT BASIN
REGION DRIFTS EAST ACROSS THE STATE THROUGH THE PERIOD...AS UPPER
TROUGH ACROSS THE PAC NW COAST MOVES ACROSS THE NORTHERN TIER OF
STATES. SOME MODEL DISCREPANCIES WITH LATEST GFS SEEMINGLY
SUFFERING FROM CONVECTIVE FEEDBACK AS IT DEVELOPS STRONG VORT ACROSS
NORTHERN NEW MEXICO WHICH THEN DRIFTS ACROSS THE STATE. WITH THIS IN
MIND...HAVE KEPT WARM FORECAST IN TACT WITH WARM AIR ALOFT UNDER
595DM HIGH MOVING ACROSS THE REGION. MODELS INDICATING SOME MOISTURE
AVAILABLE UNDER THE RIDGE...THOUGH WITH EASTERLY FLOW ALOFT...BEST
POPS TO BE CONFINED TO THE EASTERN MTS AND WESTWARD.

MONDAY-WEDNESDAY...THE UPPER RIDGE SLIDES SOUTH AND EAST OF THE
AREA...KEEPING WEST TO SOUTHWEST FLOW ALOFT ACROSS THE REGION AS A
SERIES OF SHORT WAVE TROUGHS MOVE ACROSS THE NORTHERN ROCKIES AND
NORTHERN HIGH PLAINS. MODELS INDICATING A COLD FRONT MOVING ACROSS
EASTERN COLORADO MONDAY WHICH WILL BE A FOCUS FOR CONVECTION ALONG
WITH USHERING IN COOLER AIR ACROSS THE REGION ON TUESDAY. WITH
MONSOONAL MOISTURE TAP IN PLACE...ALONG WITH OCCASIONAL UPPER LEVEL
SUPPORT WITH PASSING SHORT WAVES...HAVE KEPT SCATTERED POPS ACROSS
THE HIGHER TERRAIN...WITH GENERALLY ISOLATED POPS ACROSS THE EASTERN
PLAINS. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/23
Hazardous weather outlook, Jul 27, 5:47 AM MST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT THU JUL 27 2006

COZ058>089-093>099-281300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTOMRS WILL BE POSSIBLE THIS MORNING ACROSS THE
CENTRAL MOUNTAINS...THE PIKES PEAK REGION AND EL PASO COUNTY. THESE
STORMS WILL BE CAPABLE OF GUSTY WINDS TO 40 MPH.

BY EARLY AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF THE MOUNTAINS...BUT THE ACTIVITY IS EXPECTED TO CONCENTRATE
ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAIN RANGE AND ACROSS THE
SOUTHWEST MOUNTAINS. THESE STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAIN AND HAIL UP TO ONE HALF INCH IN DIAMETER.

STORM MOTION THIS MORNING WILL BE TO THE SOUTH AT 15 TO 25 MPH. BY
LATER THIS AFTERNOON...STORMS WILL MOVE TO THE SOUTHWEST AT 10 TO 20
MPH.

ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL
AND SOUTHEAST COLORADO EACH DAY...WITH THE BEST COVERAGE OF THUNDERSTORMS
OVER THE MOUNTAINS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 45 MPH. MOISTURE
IS EXPECTED TO INCREASE ACROSS THE REGION OVER THE WEEKEND AND
EARLY NEXT WEEK...AS THE MONSOON PLUME SHIFTS BACK OVER THE
REGION. THIS WILL INCREASE THE THREAT FOR LOCALLY HEAVY RAINFALL
FOR SUNDAY THROUGH WEDNESDAY...ESPECIALLY OVER THE WESTERN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 97 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Teller

When
July 27, 10:30 AM MST
Where
Teller County, 2 mi NW of Cripple Creek
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.882, -105.162 (the zone’s center; the record gives no point)

Two teenage boys were hospitalized after a lightning strike occurred near them on Teller County Road 1 near Cripple Creek. Neither was seriously injured.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522003.